Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2017, 3:44 PM EDT for 4 counties in Pennsylvania. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 3:44 PM EDT (19:44 UTC)
- Expired
- May 31, 2017, 4:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 9 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:55 PM EDT | TSTM WND DMG | 1 Ne Sewickley Hills, PA | TREE DOWN ALONG NICHOLSON RD. |
| May 31, 4:09 PM EDT | TSTM WND DMG | 3 Sw Russellton, PA | POWER POLE AND TREES DOWN AROUND HAMPTON TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809
WUUS51 KPBZ 311944
SVRPBZ
PAC003-007-019-125-312015-
/O.NEW.KPBZ.SV.W.0078.170531T1944Z-170531T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
344 PM EDT WED MAY 31 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southwestern Pennsylvania...
Southeastern Beaver County in western Pennsylvania...
Southern Butler County in west central Pennsylvania...
Northern Allegheny County in southwestern Pennsylvania...
* Until 415 PM EDT.
* At 343 PM EDT, severe thunderstorms were located along a line
extending from near Monaca to Leetsdale to 8 miles west of
Imperial, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Pittsburgh... Ross Township...
McCandless Township... Cranberry...
Moon Township... Butler...
Franklin Park... Aliquippa...
Monaca... Shaler Township...
Hampton Township... Robinson Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 20 and 45.
Interstate 79 in Pennsylvania between mile markers 29 and 58.
Parkway North between mile markers 3 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4096 7971 4065 7973 4037 8015 4034 8052
4039 8052 4050 8046 4053 8044 4073 8029
TIME...MOT...LOC 1943Z 242DEG 51KT 4070 8022 4056 8025 4044 8040
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
092
WWUS51 KPBZ 312003
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT WED MAY 31 2017
PAC007-312013-
/O.CAN.KPBZ.SV.W.0078.000000T0000Z-170531T2015Z/
Beaver PA-
403 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER COUNTY IS
CANCELLED...
The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4096 7971 4065 7973 4037 8015 4034 8052
4039 8052 4056 8013 4082 8005
TIME...MOT...LOC 2003Z 275DEG 31KT 4072 7996 4058 7999 4046 8014
$$
PAC003-019-125-312015-
/O.CON.KPBZ.SV.W.0078.000000T0000Z-170531T2015Z/
Washington PA-Butler PA-Allegheny PA-
403 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN WASHINGTON...SOUTHERN BUTLER AND NORTHERN ALLEGHENY
COUNTIES...
At 403 PM EDT, severe thunderstorms were located along a line
extending from near Mars to Hampton Township to Robinson Township,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Pittsburgh... Ross Township...
McCandless Township... Cranberry...
Moon Township... Butler...
Franklin Park... Shaler Township...
Hampton Township... Robinson Township...
O'hara Township... Bellevue...
This includes the following highways...
Pennsylvania Turnpike between mile markers 30 and 45.
Interstate 79 in Pennsylvania between mile markers 29 and 49.
Parkway North between mile markers 3 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4096 7971 4065 7973 4037 8015 4034 8052
4039 8052 4056 8013 4082 8005
TIME...MOT...LOC 2003Z 275DEG 31KT 4072 7996 4058 7999 4046 8014
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:22 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 31, 1:22 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 122 PM EDT Wed May 31 2017 .SYNOPSIS... Through the weekend, a broad upper-level disturbance will maintain daily chances of showers and thunderstorms save for Thursday. && .NEAR TERM /THROUGH TONIGHT/... Morning showers will affect mainly the southern zones as they translate ewd across WV. Clouds associated with these showers will provide short-lived obstruction to insolation, but conditions on the whole will remain mostly sunny to partly cloudy through early afternoon. As a result of the continued deep mixing, swly wind will become quite gusty at 25-30kt. A narrow plume of lower 50s dewpoints will spread newd from srn Ohio in the wake of the morning showers. Given the continued deep mixing and steep lapse rates, this modest increase in moisture may be sufficient to generate deep, moist convection this afternoon as depicted in many of the hi-res convection- allowing models. Whether a balance of CAPE and shear can be achieved remains to be seen, so a severe threat is highly uncertain. However, a thunderstorm that realizes more-substantial localized instability will be in an environment that should support threats of hail and damaging wind gusts given the low melting level and considerable environmental DCAPE. After any afternoon thunderstorms exit, a quiescent night is expected as wind subsides, sky remains mostly clear and boundary-layer moisture remains steady. This combination should support river valley fog, which has been included in the grids with this forecast. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Benign weather will carry through Thursday night as the surface high transitions east, with limited cloud coverage and temperatures slightly-below normal. Precipitation chances return later on Friday with a crossing shortwave trough. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Not much change needed in the extended as longwave troughing remains the dominant feature through the period, resulting in continued unsettled conditions and below normal temperatures. While precipitation is possible Saturday, late Saturday and through Sunday is the best bet for rain at this time as low pressure crosses the forecast area, with an inch or more of rain possible. GEFS and NAEFS bring a transitory H5 cyclone through Monday into Tuesday. With the cold air aloft and spokes of energy wrapping around the low pressure, showers are possible especially during the daytime and early evening hours. Neither day at this juncture appears like a washout, however abundant low-level moisture will keep clouds more common than sunshine. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... VFR conditions are expected in the mean through the TAF period. However, a frontal boundary is expected to fire off scattered showers and thunderstorms this afternoon into early evening. Any visibility restriction from such storms would be brief, but hail and gusty winds will be possible with the stronger cells. Handled with VCTS for now given the broken coverage/brief duration, and will handle with amendments as appropriate. Outside of storms, wind gusts of 20 to 30 knots out of the southwest will continue this afternoon. Activity ends with sunset and with the front departing. Clearing skies and light winds overnight may lead to another round of many river valley fog. Expect that most terminals will be impacted briefly at most by this, with HLG having the best chance of seeing a restriction. Any fog quickly burns off by 13Z. VFR conditions are then forecast thereafter. .Outlook... Restrictions are possible on Friday with another crossing upper disturbance. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 31, 3:04 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 304 AM EDT Wed May 31 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-010715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 304 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 2:42 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT WED MAY 31 2017
OHZ039-048-311915-
Tuscarawas-Coshocton-
242 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT COSHOCTON AND SOUTHERN TUSCARAWAS COUNTIES...
At 242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Killbuck to 8 miles north of
Frazeysburg. Movement was east at 30 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Newcomerstown...
West Lafayette... Sugarcreek...
Baltic... Midvale...
Warsaw... Port Washington...
Barnhill... Conesville...
This includes Interstate 77 in Ohio between mile markers 64 and 82.
LAT...LON 4027 8220 4045 8202 4044 8168 4052 8167
4050 8132 4022 8160 4022 8167 4015 8167
4016 8209 4018 8219 4024 8218 4024 8220
TIME...MOT...LOC 1842Z 283DEG 28KT 4048 8190 4024 8213Special weather statement, May 31, 3:35 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT WED MAY 31 2017
OHZ040-049-312000-
Harrison-Carroll-
335 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHERN HARRISON AND SOUTHERN CARROLL COUNTIES...
At 335 PM EDT, a strong thunderstorm was located near Dennison, or
near Uhrichsville, moving east at 40 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Cadiz... Hopedale...
Scio... Jewett...
Amsterdam... Bowerston...
Sherrodsville... Leesville...
Deersville... Kilgore...
Leesville Lake Park... Harlem Springs...
LAT...LON 4051 8127 4053 8092 4047 8092 4047 8094
4043 8094 4042 8086 4028 8088 4031 8127
TIME...MOT...LOC 1935Z 270DEG 35KT 4041 8126Local storm report, May 31, 3:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG EAST LIVERPOOL 40.63N 80.57W
05/31/2017 COLUMBIANA OH LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS TOWN
&&
EVENT NUMBER PBZ1701523
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:58 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 47 min |
| May 31, 4:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Washington, Westmoreland | 39 min |
| May 31, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 38 min |
| May 31, 4:47 PM EDT | Special Weather Statement | PBZ | Westmoreland | 43 min |
| May 31, 5:11 PM EDT | Special Weather Statement | PBZ | Fayette | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.